ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted May 3, 2002

More Information on Recall of PC-SPES - Prostate Supplement

The FDA's May 1, 2002 Enforcement Report classified the recall of PC-SPES as a Class I recall. The recall was originally announced by its manufacturer in February with additional warnings from the FDA issued in March (see the 3/11/02 posting on ConsumerLab.com's Recalls and Warnings page for more information). A Class I recall is a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death. The following information was provided in the recent Enforcement Report:

PRODUCT PC SPES, Prostate Formula, Herbal Dietary Supplement, 60 capsules, 320 mg each, over-the-counter sales. Recall # D-198-2. Indicated for "prostate health" claim. An herbal dietary supplement containing Chinese herbs (Reishi, Baikal Skullcap, Rabdosia, Dyer's Woad, Mum, Saw Palmetto, San-Qi Ginseng, Licorice).

CODE All lots and all codes.

RECALLING FIRM/MANUFACTURER International Medical Research, dba Botanic Labs Inc., Brea, CA, by letter dated February 8, 2002. State initiated recall is ongoing.

REASON The product contains the undeclared prescription drug; Warfarin

VOLUME OF PRODUCT IN COMMERCE Unknown.

DISTRIBUTION Nationwide and Internationally.

In a related development, Reuters Health reported on April 9 that researchers presenting at the 93rd Annual Meeting of the American Association for Cancer Research confirmed the presence of the blood thinner warfarin and the anti-inflammatory drug indomethacin in samples of PC-SPES. They also reported finding the potent estrogenic drug diethylstilbesterol (DES). DES is known as the drug given to pregnant women that resulted in reproductive abnormalities in their daughters. It had also been used as treatment for prostate cancer but was stopped because it was associated with clot-formation in deep veins.